Alert archive / Arizona / Hard Freeze Warnings in 2021
Hard Freeze Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this hard freeze warning at Jan 26, 2021, 2:27 AM MST for Pima County, Pinal County, Arizona. It took effect at Jan 27, 2021, 2:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2021, 2:27 AM MST (09:27 UTC)
- In effect from
- Jan 27, 2021, 2:00 AM MST
- Expired
- Jan 27, 2021, 9:00 AM MST
- In force
- 7 hr
- Issued by
- NWS Tucson, AZ
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 9.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
770 WWUS75 KTWC 260927 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 227 AM MST Tue Jan 26 2021 AZZ502-504>506-262100- /O.NEW.KTWC.HZ.W.0001.210127T0900Z-210127T1600Z/ Tohono O'odham Nation-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, and Oracle 227 AM MST Tue Jan 26 2021 ...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MST WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Tohono O'odham Nation, Tucson Metro Area, South Central Pinal County and Southeast Pinal County. * WHEN...From 2 AM to 9 AM MST Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
888 WWUS75 KTWC 262059 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 159 PM MST Tue Jan 26 2021 AZZ502-504>506-271100- /O.CON.KTWC.HZ.W.0001.210127T0900Z-210127T1600Z/ Tohono O'odham Nation-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, and Oracle 159 PM MST Tue Jan 26 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MST WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Tohono O'odham Nation, Tucson Metro Area, South Central Pinal County and Southeast Pinal County. * WHEN...From 2 AM to 9 AM MST Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
066 WWUS75 KTWC 271558 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 858 AM MST Wed Jan 27 2021 AZZ502-504>506-271700- /O.EXP.KTWC.HZ.W.0001.000000T0000Z-210127T1600Z/ Tohono O'odham Nation-Tucson Metro Area- South Central Pinal County-Southeast Pinal County- Including the cities of Sells, Tucson, Green Valley, Marana, Vail, Picacho Peak State Park, Mammoth, and Oracle 858 AM MST Wed Jan 27 2021 ...HARD FREEZE WARNING WILL EXPIRE AT 9 AM MST THIS MORNING... $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this hard freeze warning went out at Jan 25, 3:12 PM MST, 11 hours 15 minutes earlier.
Area forecast discussion, Jan 25, 3:12 PM MST, 11 hours 15 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 312 PM MST Mon Jan 25 2021 .SYNOPSIS...The next winter storm will pass through the state this afternoon into Tuesday bringing another round of rain and snow showers. A few thunderstorms with small hail will also be possible this afternoon and evening. The storm will usher in a much colder airmass and strong winds, with snow levels reaching the desert floors including the Tucson area tonight into Tuesday. Significant snow accumulations can be expected for elevations generally above 4,000 feet. Improving weather conditions will follow by Wednesday afternoon after a chilly and frosty morning. Generally dry and cool conditions will continue on Thursday before yet another storm system enters the region late Friday into Saturday. && .DISCUSSION...The overall forecast package remains on track with very little changes. The biggest change was to slightly pull the Winter Weather ADV into portions of Tucson to around 2500 feet. Now for the more immediate threat looming for southeastern Arizona. At this time, a strong to severe line of thunderstorms (QLCS) is rapidly advancing from west to east. This line will likely produce winds of 50-60 mph, small accumulating hail, and a rapid changeover to moderate to heavy snow for elevations as low as 2500ft. This seems reasonable given its already snowing to roughly 2000-2500ft in portions of Phoenix. The line of storms should move through Tucson by 6pm. As this line marches east, it should weaken as it moves east of Tucson. With this convective line, it will aid in rapidly dropping snow levels. Once snow levels fall, they will not rise again as the sun will be setting. With regards to the Winter Weather ADV, still expecting generally 1-3" of snow with locally higher amounts. For the Winter Storm Warning, expect 3-7" from valleys to 5000 feet, 7-12" for elevations from 5000 to 7000 feet, and greater than 12", approaching 18" for elevations above 7000 feet. In addition to the heavy snow, strong gusty winds will create blizzard-like conditions at times, especially for the mountains. This could result in blowing and drifting of snow with near whiteout conditions at times. Due to heavy snow and winds, localized tree damage and power outages will be possible in the warning area. Another quick note about dynamics. As the trof digs and remains in place across the region through Tuesday. The frontal bndry should become more east/west in nature slowing/stalling along the International Border. While this occurs, strong FGEN forcing, associated with favorable jet dynamics, and strong post frontal isentropic lift will enhance snow in Santa Cruz, SE Pima, and western Cochise Counties. This is one of the reasons for moderate to high confidence for significant snow with potential for major impacts. Another aspect of the storm to watch will be an embedded shortwave that will move through SE AZ Tuesday morning into the afternoon. With an already cold airmass, steep lapse rates, and low snow levels, that could push another burst of snow across the lower desert floors including Tucson. It will be something to watch. This event will primarily persist from now through Tuesday afternoon, before a very abrupt end to the system occurs. Dry air will quickly move into the region, with clearing by Tuesday night. Wednesday morning will likely be the coldest morning of the year with widespread middle to upper 20s across Tucson. Single digits in the colder valleys south and east of Tucson is likely with localized temperatures near 0 where snow cover exists. By later week, expect a warming trend before another storm system moves into Arizona with valley rain showers and mtn snow showers. && .AVIATION...Valid through 27/00Z. BKN-OVC cloud decks at 3k-6k ft AGL with areas BKN cloud decks lowering to 1k-4k ft AGL thru 27/20Z. Widespread valley SHRA/mountain SHSN. Isold +TSRA through 26/03Z. Mountain obscurations and widespread MVFR conditions with local IFR conditions thru 26/20Z. SFC wind SLY/SWLY 15-30 kts gusting to 40 kts through 26/03Z then easing to 10-20 kts gusts to 30 kts. Wind gusts vicinity of TSRA potentially 50+ kts thru this evening. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A strong storm system will move across the region through Tuesday, resulting in thunderstorms this evening along with rain or snow through Tuesday. Snow levels may fall as low as 3,000 this evening and down to 2-2,500 feet late tonight and Tuesday. Significant snow accumulations expected across the mountains. Strong and gusty winds are expected through much of Tuesday with gusts to 45 mph except 55+ mph in strong thunderstorms. Dry conditions are then expected Wednesday through Thursday night. Another storm system will then move across the area Friday into Saturday, resulting in another chance of precipitation. && .CLIMATE... January Snowfall Records for Reference (Low Elevation Sites). Location...........1-Day..............................Monthly...... Tucson.............4.3".....Jan. 16,.1987.............4.7".....1987 Oracle.............15.0"....Jan. 29,.1979.............17.0"....1979 Nogales............5.5".....Jan. 6,..1997.............5.5".....1997 Benson.............2.0".....Jan. 22,.2007.............2.0".....2007 Tombstone..........12.0"....Jan. 16,.1916.............14.0"....1916 Sierra Vista.......4.0".....Jan. 7,..1997.............4.1".....1997 Willcox............6.0".....Jan. 22,.1938.............9.0".....1916 Bisbee.............11.5"....Jan. 18,.1988.............15.5"....1998 Douglas............4.0".....Jan. 12,.1951.............7.0".....1949 Safford............3.0".....Jan. 14,.1997.............5.0".....1997 && .TWC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST Tuesday for AZZ503- 506>510-512-514-515. Winter Storm Warning until 5 PM MST Tuesday for AZZ503-507-508- 510>514. Winter Weather Advisory from 8 PM this evening to 5 PM MST Tuesday for AZZ504. && Public...Michael Aviation...Cerniglia Fire Weather....Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 1:22 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
Nearby
Hard Freeze Warnings in Arizona, 2021Every hard freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.